Treatment with the leukemia drug dasatinib has been associated with an increased risk for pulmonary arterial hypertension, which can occur at any time after starting treatment, the Food and Drug Administration announced on Oct. 11.
None of the cases was fatal, and PAH "may be reversible" if treatment is discontinued, according to the statement, posted on the agency’s MedWatch site.
Dasatinib, a kinase inhibitor marketed as Sprycel by Bristol-Myers Squibb, is approved for treating certain adults with Philadelphia chromosome-positive chronic myeloid leukemia (CML) or acute lymphoblastic leukemia (ALL). It is an oral therapy, administered once daily.
Since dasatinib was approved in 2006, the BMS global pharmacovigilance database has identified cases of PAH in treated patients, the statement said. In 12 of these cases, right heart catheterization confirmed the diagnosis, and dasatinib was considered "the most likely cause," the FDA said. These patients had developed symptoms at various time intervals after starting treatment, including more than 12 months afterward, and they often were taking other medications or had comorbidities, so "there may be a combination of factors contributing to the development of PAH" in patients taking dasatinib, the FDA said.
Because dyspnea, fatigue, hypoxia, fluid retention, and other PAH symptoms overlap with those of other conditions, "a diagnosis of Sprycel-associated PAH should be considered" if other causes have been ruled out in symptomatic patients, the FDA advises. Health care professionals should also evaluate patients for signs and symptoms of underlying cardiopulmonary disease before starting treatment and during treatment. The drug should be permanently discontinued if a diagnosis of PAH is confirmed.
Improvements in hemodynamic and clinical parameters were observed following discontinuation in some patients, the FDA statement said.